Prescription medications are often overlooked as a cause of nutrient deficiencies. According to the Mayo Clinic, nearly 70% of Americans are on at least one prescription drug, and more than half are on two prescriptions. If you’ve ever read the insert that comes with prescriptions, you know that drug side effects are to be expected. Nausea, drowsiness, and muscle cramps are some of the immediate, obvious and common side effects. What very often flies under the radar is the gradual nutrient depletion that long-term use of medications may cause.

This nutrient depletion may become a major problem, often bigger than the reason for taking the medication in the first place. Nutrient depletion – rather than the drugs themselves – is often directly responsible for many of the side effects associated with prescription medications. The fact is that every medication, including over-the-counter drugs, depletes the body of specific, vital nutrients. This is especially concerning since most Americans are already suffering from nutrient deficiencies.

Nutrient-depleting Mechanisms

To understand the role medications play in causing nutrient depletion, let’s look at some of nutrient-depleting mechanisms involved.

  • Some medications reduce the absorption of specific nutrients in the gastrointestinal tract by binding to them before they are absorbed into the bloodstream, or by raising the pH environment. (Drugs that treat acid reflux, for example, raise the pH in the upper GI tract, which reduces absorption of essential vitamins and minerals.)
  • Other medications block the nutrient’s effects or production at the cellular level by adversely affecting the enzymes or receptors that help process essential nutrients. (For example, statin drugs deplete the body of CoQ10, impacting muscle and heart health).
  • Still others increase the loss of nutrients through the urinary system (such as diuretics that reduce blood pressure by increasing the volume of water flushed out of the body).
  • Drugs such as Adderall, prescribed for attention deficit disorder, may reduce appetite which in turn decreases the intake of sufficient beneficial nutrients. Some antidepressants also have an appetite-reducing effect.

Is your medication depleting your nutrients? Find out here.

 

Although there are many pathways for drugs to cause nutrient depletion, linking the two is not always obvious. Your primary care physician should be your “go to” source for information about any drugs prescribed. For the most part, physicians are good about checking levels of potassium in people taking diuretics; however, other nutrient deficiencies caused by less common drugs might easily be overlooked. Since nutrient depletion is a gradual process over long-term drug use, it’s easy to see how this happens.

Micronutrient Testing is one way you can find out for yourself if you have nutrient deficiencies.  Then you can take appropriate steps to replace the depleted nutrients through nutritional supplements, dietary sources, or both.